Alert archive / Alabama / Red Flag Warnings in 2008

Red Flag Warning 13, NWS Huntsville, AL

November 19, 200811 counties in Alabama

NWS Huntsville, AL issued this red flag warning at Nov 19, 2008, 4:24 AM CST for 11 counties in Alabama. It took effect at Nov 19, 2008, 12:00 PM CST. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 19, 2008, 4:24 AM CST (10:24 UTC)
In effect from
Nov 19, 2008, 12:00 PM CST
Expired
Nov 19, 2008, 3:55 PM CST
In force
4 hr
Issued by
NWS Huntsville, AL

Counties Colbert County, AL, Cullman County, AL, DeKalb County, AL, Franklin County, AL, Jackson County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 85 km from the middle of the area, began a volume at 10:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 10.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2008-11-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2008-11-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2476 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KHUN 191024
RFWHUN

RED FLAG WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
424 AM CST WED NOV 19 2008

ALZ001>010-016-192200-
/O.NEW.KHUN.FW.W.0013.081119T1800Z-081119T2200Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-
424 AM CST WED NOV 19 2008

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 4 PM CST THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 4 PM CST THIS
AFTERNOON. 

A COMBINATION OF DRY FUELS...RELATIVE HUMIDITY VALUES
AROUND 20 PERCENT AND WIND GUSTS UP TO 20 MPH...WILL CREATE A HIGH
FIRE DANGER ACROSS THE AREA THIS AFTERNOON. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. RELATIVE HUMIDITIES
AT OR BELOW 25 PERCENT AND DRY CONDITIONS WILL CREATE DANGEROUS
FIRE WEATHER CONDITIONS.

$$

SS
1 follow-up statement
000 
WWUS84 KHUN 192155
RFWHUN

RED FLAG WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
355 PM CST WED NOV 19 2008

ALZ001>010-016-192300-
/O.CAN.KHUN.FW.W.0013.000000T0000Z-081119T2200Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-
355 PM CST WED NOV 19 2008

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS CANCELLED THE RED
FLAG WARNING. 

A VERY DRY AIRMASS WILL PERSIST ACROSS NORTHERN ALABAMA TONIGHT
BUT HUMIDITY WILL QUICKLY RECOVER AFTER SUNSET AS TEMPERATURES
COOL. THEREFORE...THE RED FLAG WARNING THAT WAS IN EFFECT THIS
AFTERNOON HAS BEEN CANCELLED.

$$

NADLER

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this red flag warning went out at Nov 19, 2:56 AM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Nov 19, 2:56 AM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
256 AM CST WED NOV 19 2008

.DISCUSSION...
A COLD MORNING IS IN PROGRESS WITH A HIGH PRESSURE CENTERED RIGHT
OVER KHSV AT 08Z (1031MB). TEMPS ARE INCHING TOWARD RECORD
LOWS...BUT MAY FALL SHORT.

AT KHSV...THE RECORD IS 21F (SET IN 1951).
AT KMSL...THE RECORD IS 17F (SET IN 1903).

A COLD WEATHER PATTERN IS SET TO REMAIN IN PLACE FOR THE NEXT 4-5
DAYS AS A MEAN TROF REMAINS IN PLACE OVER EASTERN NA. THIS WILL
KEEP A PERSISTENT NW FLOW FROM THE NORTHERN ROCKIES AND PLAINS
INTO THE EASTERN CONUS. THIS WILL RESULT IN A STEADY STREAM OF
SHORTWAVES/CLIPPERS...AND ASSOCIATED REINFORCING SHOTS OF COLD
AIR.

FOR TODAY...AFTER A COLD START...WE WILL SEE A RAPID TRANSITION TO
WARM ADVECTION AS THE NEXT FRONT DROPS SE FROM THE NORTHERN
PLAINS. SW FLOW WILL INCREASE BY AFTERNOON...MAINLY ACROSS NW AL.
FORECAST SOUNDINGS INDICATE MIXING ONLY UP TO AROUND 900
MB...YIELDING NO HIGHER THAN L50S. THE WARM ADVECTION WILL
CONTINUE TONIGHT...KEEPING SOME AREAS IN THE L30S...BUT SHELTERED
DRAINAGE VALLEYS IN NE AL AND TN WILL LIKELY SEE TEMPS FALL BACK
INTO THE 20S. THE COLD FRONT SHOULD ARRIVE THURSDAY MORNING...SO
FORECAST HIGHS ARE SOMEWHAT TRICKY. FOLLOWED NAM T TRENDS...WHICH
YIELD HIGHS AROUND MIDDAY...THEN FALLING DURING THE AFTN. BESIDES
SOME CI/CS...ANY LOWER CLOUDS WILL BE LIMITED TO SOME TERRAIN
FORCED CU ALONG THE PLATEAU IN TN. CP AIRMASS WILL BRING MORE COLD
WEATHER FRIDAY AND SATURDAY MORNINGS...WITH SATURDAY BEING THE
COLDEST OF THE TWO AND SIMILAR TO THIS MORNING. GFS COOP MOS
INDICATES LOWS IN THE MID TEENS IN OUR COLD POCKETS...WITH L-M20S
ELSEWHERE. THE MEDIUM RANGE MODELS PROG A COMPACT AND STRONG
CLIPPER SHORTWAVE DROPPING SE THROUGH THE OH/TN
VALLEYS. THE SHEAR/VORTICITY AXIS WOULD LIKELY PLACE BEST
FORCING/LIFT NE OF THE LOCAL AREA...SO WILL LEAVE POPS OUT FOR NOW.

DEEPER TROF DEVELOPMENT STILL PROGGED FOR EARLY NEXT WEEK. WILL
LEAVE FORECAST UNCHANGED ATTM. MOISTURE RETURN APPEARS
LIMITED...LACKING SUBSTANTIAL STREAMFLOW TRAJECTORIES OFF THE
GULF.
&&

.FIRE WEATHER...
RED FLAG WARNING IS BEING HOISTED TODAY FROM 18-22Z. WARM
ADVECTION TODAY AND LOW DEW POINTS IN THE TEENS TO LOWER 20S WILL
CONTRIBUTE TO MIN RH VALUES AROUND 20 PERCENT. FIRE DANGER WILL BE
ENHANCED BY DRY FUELS AND 20FT WINDS APPROACHING 20 MPH HAVE.
&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    52  29  53  27  44 /   0   0   0  10   0
SHOALS        54  31  51  26  43 /   0   0   0  10   0
CULLMAN       52  33  54  25  45 /   0   0   0  10   0
FAYETTEVILLE  51  30  49  23  41 /   0   0   0  10   0
ALBERTVILLE   51  31  55  28  46 /   0   0   0  10   0
FORT PAYNE    51  26  55  27  47 /   0   0   0  10   0

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...RED FLAG WARNING FROM NOON TODAY TO 4 PM CST THIS AFTERNOON FOR
     THE FOLLOWING ZONES: COLBERT...CULLMAN...DE KALB...FRANKLIN
     AL...JACKSON...LAUDERDALE...LAWRENCE...LIMESTONE...
     MADISON...MARSHALL...MORGAN.

TN...NONE.
&&

DISCUSSION...KULA
FIRE WEATHER...KULA/SS
Hazardous weather outlook, Nov 18, 12:30 PM CST, 15 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1230 PM CST TUE NOV 18 2008

ALZ001>010-016-TNZ076-096-097-191100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1230 PM CST TUE NOV 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

KULA/JE

Nearby

Red Flag Warnings in Alabama, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.